Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Nu-configurations in tiling the square

Authors: Andrew Bremner and Richard K. Guy
Journal: Math. Comp. 59 (1992), 195-202, S1
MSC: Primary 11D25; Secondary 11G05, 11Y50, 52C20
MathSciNet review: 1134716
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In order to tile the unit square with rational triangles, at least four triangles are needed. There are four candidate configurations: one is conjectured not to exist; two others are dealt with elsewhere; the fourth is the "nu-configuration," corresponding to rational points on a quartic surface in affine 3-space. This surface is examined via a pencil of elliptic curves. One rank-3 curve is treated in detail, and rational points are given on 772 curves of the pencil. Within the range of the search there are roughly equal numbers of odd and even rank and those of rank 2 or more seem to be at least 0.45 times as numerous as those of rank 0. Symmetrical solutions correspond to rational points on a curve of rank 1, which exhibits an almost periodic behavior.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D25, 11G05, 11Y50, 52C20

Retrieve articles in all journals with MSC: 11D25, 11G05, 11Y50, 52C20

Additional Information

PII: S 0025-5718(1992)1134716-2
Article copyright: © Copyright 1992 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia